Heavy Snow, Northern Panhandle
- When
- November 19, 2:00 AM PST to 4:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- SNOTEL
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A moist warm front brought heavy snow to the mountains across the Northern Panhandle above 4000 feet. Schweitzer Ski Resort received eight inches of snowfall and Bear Mountain further east received seventeen inches through the event.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A moist warm front brought heavy snow to the mountains across the Northern Panhandle above 4000 feet. Schweitzer Ski Resort received eight inches of snowfall and Bear Mountain further east received seventeen inches through the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 18, 9:52 PM PST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
952 PM PST Sun Nov 18 2012
.SYNOPSIS...
Expect a progressive and wet weather pattern with periods of mountain
snow and valley rain this week. Higher snow levels through the middle
of the work week will combine with the heaviest expected
precipitation in this forecast cycle to produce rises on the area
small streams or creeks...especially for North Idaho and the
Cascades. Windy conditions will develop over portions of the Inland
Northwest on Monday.
&&
.DISCUSSION...
Satellite imagery from this evening shows a deep low pressure
system of around 980mb off the north tip of Vancouver Island
moving north with a warm front crossing the Cascades into Central
Washington. Models agree that a very moist subtropical moisture
fetch will become aimed at the area tonight and Monday bringing
heavy rain to the valleys, and heavy mountain snow mainly along
the Canadian Border. The potential for high winds is also a
concern with the NAM and GFS indicating 60-70 knot winds at 850mb
over the Eastern Columbia Basin, Palouse, and Spokane areas.
Mixing potential in the warm sector does not look great for
Monday, however the strength of the winds aloft is a concern that
if some mixing can occur, then damaging winds would be possible.
Forecast soundings off the NAM indicate slightly better mixing
potential in the Columbia Basin compared to the GFS. Meanwhile with
a tight pressure gradient stacking up along the Blue Mountains the
potential exists for downslope winds off the Blues into the
Pomeroy area. The UW WRF-GFS has been consistent with this and
pattern recognition would give this area a better chance for high
winds. With the models delaying the onset of the potential for
high winds slightly with the UW WRF-GFS not indicating gusts
higher than 40-45 knots prior to 18z tomorrow (10 am), and that
mixing potential will be less prior to 18z, opted to keep High
Wind Watches in place but delay the onset until late Monday
morning and afternoon and let mid shift make final call given
uncertainty at this time. Wind advisories may also be needed for
the Lewiston area and Camas Prairie. JW
&&
.AVIATION...
06Z TAFs: The Inland Northwest will be under a very moist southwest
flow pattern over the next 24 hours. Winds above the surface will
also increase substantially as 850mb winds Monday increase to 50-70
knots in the Columbia Basin. The atmosphere however will be stable
which will reduce the coverage and intensity of these winds mixing
to the surface. However UW WRF-GFS shows gusts generally in the
25-40 knot range which will be common in the afternoon with locally
stronger gusts. Exception is KEAT which will be sheltered from
these southwest winds. Low level winds will remain out of the
southeast, which is generally not a good flow direction for
generating stratus. The one exception will be KEAT, which
could see IFR cigs tonight through Monday morning. An extended
period of moderate rainfall is expected at KGEG, KSFF, KCOE and KPUW
after 12Z with cigs and vis possibly lowering down into MVFR
category after this time. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 39 46 40 46 39 45 / 100 100 100 80 80 70
Coeur d'Alene 38 46 40 46 38 44 / 90 100 100 90 90 70
Pullman 37 48 42 50 41 44 / 90 90 100 80 80 80
Lewiston 42 53 46 55 43 50 / 80 70 90 70 60 60
Colville 38 44 38 47 39 44 / 100 100 100 80 90 70
Sandpoint 35 44 38 45 37 43 / 90 100 100 100 100 90
Kellogg 31 43 39 44 37 41 / 70 100 100 100 100 100
Moses Lake 42 51 40 49 39 48 / 100 60 60 50 40 40
Wenatchee 40 48 39 47 38 45 / 100 90 50 50 50 40
Omak 38 44 39 45 37 43 / 100 100 80 50 50 50
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch from 4 AM PST Monday through late Tuesday night for
Central Panhandle Mountains-Northern Panhandle.
Winter Storm Warning until 4 PM PST Monday for Northern
Panhandle.
High Wind Watch from Monday afternoon through Monday evening for
Coeur d'Alene Area-Idaho Palouse.
WA...Flood Watch from 4 AM PST Monday through late Monday night for
East Slopes Northern Cascades.
Winter Storm Warning until 10 PM PST Monday for East Slopes
Northern Cascades.
Flood Watch from 4 AM PST Monday through late Tuesday night for
Northeast Mountains-Okanogan Highlands.
Winter Storm Warning until 4 PM PST Monday for Northeast
Mountains.
High Wind Watch from Monday afternoon through Monday evening for
Moses Lake Area-Northeast Mountains-Okanogan Highlands-
Spokane Area.
Winter Storm Warning until 4 PM PST Monday for Okanogan
Highlands.
High Wind Watch from Monday morning through Monday evening for
Lower Garfield and Asotin Counties-Northeast Blue Mountains-
Upper Columbia Basin-Washington Palouse.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 414 PM PST SUN NOV 18 2012 IDZ001-004-WAZ037-038-200015- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 414 PM PST SUN NOV 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...REST OF TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINTER STORM WARNINGS ARE IN EFFECT FOR MONDAY NEAR THE BC BORDER FOR HEAVY MOUNTAIN SNOW WITH BLOWING AND DRIFTING SNOW. A HIGH WIND WATCH IS IN EFFECT FOR MONDAY FOR NORTHEAST WASHINGTON. POWER OUTAGES WILL BE POSSIBLE WITH THESE WINDS. IN ADDITION...SMALL STREAM OR URBAN FLOODING WILL BE POSSIBLE MONDAY AND TUESDAY WITH HEAVY RAINFALL AMOUNTS EXPECTED. A FLOOD WATCH IS IN EFFECT. IDZ002-003-WAZ031>036-200000- COEUR D'ALENE AREA-IDAHO PALOUSE-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- 414 PM PST SUN NOV 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...REST OF TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A HIGH WIND WATCH IS IN EFFECT FOR MONDAY. POWER OUTAGES WILL BE POSSIBLE WITH WINDS GUSTING AROUND 55 MPH. IDZ026-027-200015- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- 414 PM PST SUN NOV 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...REST OF TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY GUSTY WINDS...LOCALIZED AROUND 50 MPH...WILL BE POSSIBLE MONDAY. WAZ041-043-044-200015- WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 414 PM PST SUN NOV 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...REST OF TODAY AND TONIGHT LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE MAINLY ON THE WATERVILLE PLATEAU OVERNIGHT AS WELL AS THE OKANOGAN VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE MONDAY MORNING FOR THE OKANOGAN VALLEY. WAZ042-200015- EAST SLOPES NORTHERN CASCADES- 414 PM PST SUN NOV 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...REST OF TODAY AND TONIGHT WINTER STORM WARNINGS ARE IN EFFECT FOR HEAVY SNOW ACCUMULATIONS...MAINLY IN THE MOUNTAINS ABOVE 3500 FEET THROUGH MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SMALL STREAM OR URBAN FLOODING WILL BE POSSIBLE MONDAY AND TUESDAY ONCE SNOW LEVELS RISE MONDAY AND CHANGE THE HEAVY SNOW TO HEAVY RAIN. A FLOOD WATCH IS IN EFFECT.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416979.